The common cough syrup ingredient DXM can trigger a high when ingested in large amounts. The drug’s legality may camouflage its dangers, “robotripping” has resulted in heartbreaking teen deaths.
What Is Robotripping?“Robotripping” — or getting high from cough medicine — is a popular trend among teenagers today. Euphoric highs result from ingesting too much dextromethorphan (DXM), a chemical found in most over-the-counter cough syrups.
The “robo” in robotripping comes from the brand name Robitussin, but DXM can also be found in other cough suppressants, such as Vick’s, Nyquil, and Dimetapp, and their generic versions.Less than 20 years after DXM hit the shelves in 1958, teenagers discovered that they could get high from the drug. Unfortunately, not much has changed since then — a 2015 study by the National Institute on Drug Abuse (NIDA) revealed that about 3% of teens have abused cough medicines to get high. Although a dozen states have banned minors from buying DXM-containing cough syrups, the drug remains freely available via the internet and most every home medicine cabinet.
Dangers of RobotrippingSince DXM is legal and usually available in their own homes, teens may believe that it offers a safe way to get high. Unfortunately, that is not the case — taking too much of a DXM-based cough syrup can cause the nervous system to shut down. In 2009, the Journal of Analytical Toxicology reported that five teenagers had died from the toxic effects of DXM overdose. This drug’s mind-altering properties also render it dangerous. In 2003, a 14-year-old Colorado boy was crossing the street while robotripping and was struck by two vehicles. Tragically, he died. Authorities attributed this tragic accident to visual impairment brought on by the child’s DXM abuse.
The Drug Enforcement Administration (DEA) currently lists DXM as a drug of concern.While a single episode of robotripping carries risks, continuous DXM abuse is an even more serious matter. DXM is not physically addictive, but habitual use can lead to physical tolerance. If your teen grows accustomed to ingesting large amounts of DXM, their body will continually require more and more of the drug in order to achieve the same high. This is when the risk of overdose starts looming even larger. Additionally, most DXM-based cough syrups contain other active ingredients such as antihistamines, analgesics and decongestants. Too much of any of these can cause liver damage, heart attack, stroke and death.
Effects of DXM AbuseThe effects of DXM are often compared to those associated with PCP and ketamine abuse, which target similar parts of the brain. Teens who abuse DXM may experience the following side effects for up to six hours:
- Panic attacks
- Vision disturbances
- Confusion and disorientation
- Numbness in extremities
- Racing heart
Mixing DrugsOftentimes teens will combine this drug with other substances, such as energy drinks and ecstasy. It is especially popular to mix DXM and alcohol.
“Purple drank” is a mixture of cough syrup and Sprite or another soft drink. Teens might add a few colored candies into the concoction, adding some extra sweetness and rendering the drink’s namesake coloration. While robotripping refers to DXM-based cough syrups, “purple drank” usually contains codeine-based cough syrups. Abusing purple drank is just as dangerous as robotripping, if not more — codeine is an opiate that can be physically addictive.